Texas, 2020

Hail and Damaging Wind in Texas, May 13, 2020

May 13, 2020 · NWS AMA · 2 events in 2 counties and zones

An isolated thunderstorm over the southeast Texas Panhandle produced hail during the afternoon. A severe gust from a virga shower occurred over the northwest Texas Panhandle during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An isolated thunderstorm over the southeast Texas Panhandle produced hail during the afternoon. A severe gust from a virga shower occurred over the northwest Texas Panhandle during the late afternoon. This activity was associated with a fast moving weak upper level disturbance which moved east out of New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 13, 1:59 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, May 13, 1:59 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
259 PM CDT Wed May 13 2020

.MESOSCALE UPDATE...
...Severe weather likely today...

* Synoptic Overview: A weak shrtwv in westerly flow aloft will
  traverse the area this afternoon. At the sfc, a dryline has
  sharpened from around Perryton to Skellytown to Goodnight with
  low to mid 60 dewpts common east of it. Expect convection to
  start after 3 PM with severe weather likely.

* Mesoscale: The aforementioned dewpts combined with sfc temps now
  reaching the 80s have contributed to MLCAPE values pushing 3000
  J/kg. Wind shear isn't overwhelmingly impressive but is
  sufficient for organized convection. Decent turning with height
  and some speed shear are evident through about h5 before
  westerly winds weaken a bit above that. This weakness will
  likely eventually contribute to an outflow induced cluster/line
  storm mode.

* Threats: The question of the day is how long we can keep an
  isolated storm or 2 around as hail CAPE is impressive and
  significant hail, possibly up to baseball size, will be possible
  in supercells. Once storms become outflow dominant, the main
  hazard will of course shift to severe winds. Current thinking is
  that the area of cu analyzed near Pampa could become *that*
  supercell talked about earlier and will keep the closest eye on
  the McLean, Pampa, Canadian, Wheeler, Miami sort of area. T/Td
  spreads/LCLs should limit the tornado threat but there is enough
  low level turning that maybe "Panhandle magic" can overcome the
  dry boundary layer and get a brief tornado on the ground.
  Elsewhere, it might be tough to get anything more than low end
  severe hail and wind gusts.

* Timing & Location: Though any supercells will be relatively slow
  moving (right movers should move ENE at about 20kts), expect
  outflow to eventually win out and get everything out of the
  Panhandles by around 8 PM or so.

Simpson
&&

.LONG TERM...Tomorrow through Tuesday Night...
Thursday morning may start off with some more fog and low clouds
for the area in the wake of storms. These look to clear out by
early morning as winds turn more southwesterly and bring dry air.
Models aren't really developing any storms tomorrow but with a
short wave passing overhead in the mid-levels in conjunction with
forecast soundings showing plenty of instability, the possibility
exists that if a storm can get going, it would be severe. For
this possibility, have added a 15 pop to the far eastern TX
Panhandle.

Friday a cold front looks to surge into the Panhandles starting in
the early morning hours. The front will bring a chance for storms
with it. Models prog the front to push just to our southern CWA
border and stall out. Models have some difficulty in resolving
what to do with the front overnight Friday into Saturday due to
the upper level trough moving through to the south of the area. As
the trough pushes east of the area in central Texas, northwest
flow aloft takes hold. The dry line looks to setup in eastern NM
and the western TX Panhandle. Saturday looks to have storms form
along the line and move eastward.

By Sunday, the high pressure in the mid levels moves into western
TX and holds on through mid week next week, keeping the area dry.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                56  89  56  83  57 /   0   0   0   5  10
Beaver OK                  57  86  57  79  56 /   0   0  10  10  40
Boise City OK              50  83  52  76  52 /   0   5   5   5  30
Borger TX                  58  92  57  85  58 /   0   0   0   0  10
Boys Ranch TX              52  91  52  84  55 /   0   0   0   0  10
Canyon TX                  55  90  55  85  56 /   0   0   0   5   5
Clarendon TX               58  91  60  86  59 /  20   0   0  10  20
Dalhart TX                 47  87  50  80  51 /   0   0   0   0  10
Guymon OK                  53  86  55  78  54 /   0   0   5   5  30
Hereford TX                53  89  54  85  55 /   0   0   0   0   5
Lipscomb TX                59  90  59  82  58 /  30  10   5  10  30
Pampa TX                   57  90  57  83  57 /   0   0   0   5  20
Shamrock TX                58  92  62  87  60 /  50  20   5  10  30
Wellington TX              59  93  63  89  60 /  60  20   5  20  30

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Dallam...Hartley.

OK...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Cimarron.

&&

9/16
Hazardous weather outlook, May 13, 2:10 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
310 PM CDT Wed May 13 2020

OKZ001>003-TXZ001>020-317-140900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
310 PM CDT Wed May 13 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Severe storms expected to develop across the central and
southeast Panhandles today. Strong damaging winds, large hail,
and a possible tornado can't be ruled out.

Critical Fire Weather conditions expected today across the
northwest Panhandles. Winds 20 to 25 mph expected with low
relative humidity values.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible Thursday through Saturday across
portions of the Panhandles. Can't rule out severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotters should relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

Area fire managers and emergency officials should be alert for
critical Fire Weather conditions Wednesday afternoon and evening.

In the hours before

Special weather statement, May 13, 2:36 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
336 PM CDT Wed May 13 2020

TXZ014-015-019-020-132130-
Gray TX-Wheeler TX-Donley TX-Collingsworth TX-
336 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEELER...
SOUTHEASTERN GRAY...NORTHWESTERN COLLINGSWORTH AND DONLEY COUNTIES
UNTIL 430 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Lelia Lake, or 8 miles northeast of Clarendon, moving
northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clarendon, Shamrock, Mclean, Howardwick, Hedley, Lelia Lake, Twitty,
Dozier, Lela, Greenbelt Lake and Samnorwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3480 10078 3504 10100 3540 10044 3537 10020
      3514 10012
TIME...MOT...LOC 2036Z 229DEG 28KT 3501 10076

LG
Special weather statement, May 13, 3:04 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
404 PM CDT Wed May 13 2020

TXZ009-010-014-132200-
Hemphill TX-Gray TX-Roberts TX-
404 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAY...SOUTHEASTERN
ROBERTS AND WESTERN HEMPHILL COUNTIES UNTIL 500 PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm over
Codman, or 7 miles southwest of Miami, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Canadian, Miami, Codman and Lora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3552 10075 3565 10090 3606 10051 3606 10047
      3596 10028 3580 10017
TIME...MOT...LOC 2104Z 227DEG 23KT 3564 10076

LG

The radar

The Amarillo radar (KAMA), 100 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gray

When
May 13, 3:15 PM CST
Where
Gray County, 2.15 mi SSW of Mc Lean
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
35.200, -100.610

An mPING report of dime size hail was relayed from a storm chaser 2 miles south-southwest of McLean.

Thunderstorm Wind, Hartley

When
May 13, 4:40 PM CST
Where
Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
36.030, -102.550

This gust was measured at Dalhart Municipal Airport, located 3 miles northwest of Dalhart.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882546, 882547.